Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 306, NWS Springfield, MO

July 11, 2009Cedar County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 11, 2009, 3:47 AM CDT for Cedar County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2009, 3:47 AM CDT (08:47 UTC)
Expired
Jul 11, 2009, 4:21 AM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Cedar County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4211 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
4.5
Supercell composite
27.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:47 AM CDT, 1 hour earlier.

Area forecast discussion, Jul 11, 2:47 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT SAT JUL 11 2009

.DISCUSSION...

ONCE AGAIN...SHOWERS AND THUNDERSTORMS DEVELOPED WITHIN A REGION OF
ENHANCED ISENTROPIC PRESSURE ADVECTION OVER EASTERN KANSAS AND
WESTERN MISSOURI.  THIS TIGHT ZONE OF BAROCLINICITY CAN BE VIEWED
ALONG THE 315 K POTENTIAL TEMPERATURE SURFACE.  PARCELS CONTINUE TO
ADVECT UP THIS STEEP INCLINE AT A NEAR PERPENDICULAR
ANGLE...ALLOWING THEM TO REACH A LEVEL OF FREE CONVECTION ABOVE A
THICK LAYER OF LOW LEVEL CONVECTIVE INHIBITION.

CLOUD COVER AND PRECIPITATION ASSOCIATED WITH THIS CONVECTION WILL
HAVE IMPACTS ON TEMPERATURES TODAY.  REGARDING YESTERDAY...CLOUD COVER
CONFINED AFTERNOON HIGHS IN THE 80S IN MOST LOCATIONS OF THE
MISSOURI OZARKS.  HOWEVER...JOPLIN AND THE REST OF SOUTHEAST KANSAS
ALL APPROACHED 100 DEGREES.  TODAY MAY BE SLIGHTLY DIFFERENT AS
ONGOING CLOUD COVER AND CONVECTION ARE POSITIONED FURTHER SOUTH AND
WEST...WHICH WILL LIKELY KEEP SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI POSSIBLY 5 TO 10 DEGREES COOLER TODAY COMPARED TO YESTERDAY.

AS FOR RAIN CHANCES...THE MAJORITY OF THE CWA COULD EXPERIENCE
MEASURABLE RAINFALL TODAY...HOWEVER...THE BEST COVERAGE WILL LIKELY
OCCUR OVER CENTRAL MISSOURI.  THE REASON FOR FOCUSING POPS OVER
CENTRAL MISSOURI IS DUE TO THE MOVEMENT OF THE PREVIOUSLY MENTIONED
315K BAROCLINIC ZONE.  MODELS SUGGEST AN EASTWARD PROGRESSION INTO
THE DAYTIME HOURS...CAUSING THE BEST LIFT OVER THE LAKE OF THE
OZARKS REGION/EASTERN OZARKS.  PULSE LIKE THUNDERSTORMS ARE UNLIKELY
TODAY GIVEN THE STOUT CAP THAT HAS SPREAD INTO THE OZARKS AIRMASS.

TONIGHT COULD BE ANOTHER REPEAT AS MODELS SHOW CONVECTION DEVELOPING
ON THE NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH.  HOWEVER...THE
LATEST INDICATIONS SUGGEST THAT TONIGHTS CONVECTION WILL LIKELY
DEVELOP FURTHER TO THE NORTHEAST...WHICH MAY CAUSE HEAT ADVISORY
LIKE CONDITIONS OVER SE KANSAS AND PARTS OF WESTERN MISSOURI FOR
SUNDAY.

AS FOR THE REST OF THE EXTENDED FORECAST...NOT MUCH CHANGE OCCURS
WITH THE OVERALL PATTERN.  THE SUMMERTIME HIGH MAINTAINS POSITION
OVER THE SOUTHERN PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO.  THIS
LEAVES OUR REGION ALONG THE PERIPHERY OF THE HIGH...AND IN A
FAVORABLE REGION FOR NOCTURNAL CONVECTION ON ANY GIVEN NIGHT.

CRAMER

&&

.AVIATION...

ANOTHER CLUSTER OF THUNDERSTORMS WILL DEVELOP OVERNIGHT FROM
EASTERN KANSAS INTO CENTRAL MISSOURI. THIS ACTIVITY SHOULD THEN
BEGIN TO MOVE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING
HOURS. IT IS STILL TOUGH TO TELL IF THESE STORMS WILL IMPACT KSGF.
DECIDED TO GO WITH CB GROUP FOR NOW. DID NOT INCLUDE CB GROUP FOR
KJLN AS ACTIVITY SHOULD REMAIN TO THE NORTH AND EAST.
OTHERWISE...VFR CONDITIONS WILL CONTINUE INTO SATURDAY EVENING.
DID INCLUDE WIND SHEAR IN THE TAFS INTO EARLY SATURDAY MORNING AS
A LOW LEVEL JET VEERS OVER THE AREA.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 10, 10:52 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT FRI JUL 10 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1052 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT
  ACROSS THE ENTIRE OUTLOOK AREA. THE BEST CHANCE FOR STORMS
  WILL GENERALLY BE NORTH OF HIGHWAY 60 AS A LOW LEVEL JET
  INTERACTS WITH AN UNSTABLE AIRMASS. ENOUGH WIND SHEAR EXISTS
  FOR A FEW STRONG TO SEVERE STORMS. WIND GUSTS TO 60 MPH...HAIL
  TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL WILL BE
  POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  PERIODIC THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS WEEKEND
  THROUGH EARLY NEXT WEEK...THOUGH EXACT TIMING OF THESE
  THUNDERSTORMS REMAINS UNCERTAIN.

  HEAT INDEX VALUES AROUND 100 DEGREES WILL BE POSSIBLE EACH
  AFTERNOON FROM THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 11, 3:32 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CDT SAT JUL 11 2009

MOZ066-078-110930-
CEDAR MO-VERNON MO-
332 AM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ALERT FOR CEDAR AND SOUTHEASTERN VERNON
COUNTIES UNTIL 430 AM CDT...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF MONTEVALLO...OR 8 MILES
SOUTHWEST OF EL DORADO SPRINGS...MOVING EAST AT 25 MPH. NICKEL SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ARNICA...BEARCREEK...CAPLINGER MILLS...EL
DORADO SPRINGS...FILLEY...MASTERS...MONTEVALLO...OLYMPIA...
STOCKTON...UMBER VIEW HEIGHTS AND WAGONER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE STOCKTON
LAKE.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING DEBRIS...AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE INDOORS TO A STURDY SHELTER IMMEDIATELY.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:25 AM CDTSevere Thunderstorm WarningSGFSt. Clair54 min
Jul 11, 4:11 AM CDTSevere Thunderstorm WarningSGFDade, Greene33 min
Jul 11, 4:32 AM CDTSevere Thunderstorm WarningSGFGreene58 min
Jul 11, 5:26 PM CDTSevere Thunderstorm WarningSGFMiller, Pulaski34 min
Jul 11, 5:39 PM CDTSevere Thunderstorm WarningSGFDent51 min
Jul 11, 5:55 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski35 min
Jul 11, 6:00 PM CDTSevere Thunderstorm WarningSGFMaries45 min
Jul 11, 6:26 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski34 min
Jul 11, 6:42 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps33 min
Jul 11, 6:55 PM CDTFlash Flood WarningSGFDent, Maries, Miller, Phelps, Pulaski4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.